Alert archive / Florida / Special Weather Statements in 2022

Special Weather Statement, NWS Melbourne, FL

August 9, 2022Brevard County, Florida

NWS Melbourne, FL issued this special weather statement at Aug 9, 2022, 12:49 PM EDT for Brevard County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2022, 12:49 PM EDT (16:49 UTC)
Expired
Aug 9, 2022, 1:30 PM EDT
In force
41 min
Issued by
NWS Melbourne, FL
Hail
0.00 in
Wind
50

County Brevard County, FL

The radar

The Melbourne radar (KMLB), 12 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 4.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2022-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2353 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2022-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2353 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

634 
WWUS82 KMLB 091649
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
1249 PM EDT Tue Aug 9 2022
 
FLZ547-647-747-091730-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
1249 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Brevard
County through 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grant-Valkaria, or near Barefoot Bay, moving northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 2788 8052 2812 8081 2823 8056 2817 8055
      2791 8044
TIME...MOT...LOC 1649Z 141DEG 21KT 2795 8049 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Schaper

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 10:44 AM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 9, 10:44 AM EDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1044 AM EDT Tue Aug 9 2022

.DISCUSSION...
Atlantic ridge axis remains just north of the area, with low level
winds out of the southeast. A band of drier air that was across
the Cape this morning, with 10Z sounding at XMR showing a PW
value around 1.5" is lifting northward, with GOES-16 TPW imagery
showing PW of 1.6-1.8" filling in from the south-southeast. This
increase in moisture should again lead to scattered shower and
thunderstorm development this afternoon, again focused across the
interior in the onshore flow. Rain chances range from 20% along
the immediate coast, east of I-95, increasing to 40-50 percent
across the interior counties. Hazy skies and drier air aloft from
an increase in dusty Saharan air will continue the potential for
some stronger storms today. DCAPE values around 1000-1200 J/kg
will exist across the area, leading to primary storm threats of
frequent lightning strikes and gusty winds around 40-50 mph.
Locally heavy rainfall of 1-2 inches will be possible as well with
some of this activity as storms move toward the north to
northwest around 10-15 mph.

Hot and humid conditions expected, with highs in the low 90s at
the coast and low to mid 90s inland. Peak heat index values will
be around 100-106F this afternoon.

&&

.AVIATION...Mainly VFR. Isolated showers this morning, then
scattered showers and storms this afternoon, mainly focused west
of I-95. TEMPO groups for MVFR conds in TSRA included for around
18-22Z time frame this afternoon across inland TAF sites. This
activity will then shift into the western half of the FL peninsula
by the evening hours, with dry conditions prevailing through the
remainder of the period. SE flow increasing to around 8-12kts
behind the sea breeze this afternoon, then becoming light
overnight.

&&

.MARINE...
Today-Tonight...(Previous Discussion) Generally favorable boating
conditions prevailing, as the Atlantic ridge axis continues
southward towards the local area. SE flow around 10-12kts becoming
S/SE overnight. Seas 2-3ft. Isolated showers and a storm or two
occasionally drifting onshore this morning, with chances
diminishing into the afternoon. Slight chances returning again
this evening into tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  75  92  75 /  20  10  20  10
MCO  95  76  96  75 /  50  10  30  10
MLB  91  78  92  76 /  20  10  10  10
VRB  92  75  92  73 /  20  10  10   0
LEE  94  77  94  77 /  50  20  30  10
SFB  94  76  95  75 /  40  10  30  10
ORL  95  78  97  78 /  50  10  30  10
FPR  91  75  92  73 /  20  10  10   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Weitlich/Schaper/Tollefsen
Hazardous weather outlook, Aug 9, 10:53 AM EDT, 1 hour 56 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1053 AM EDT Tue Aug 9 2022

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1053 AM EDT Tue Aug 9 2022

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and thunderstorms will develop, mainly across
the interior, west of Interstate 95 into the afternoon as the east
coast sea breeze moves inland. Storms will move toward the north
northwest at around 10 to 15 mph. Primary storm threats from any
stronger storms will be frequent lightning strikes, gusty winds
of 40 to 50 mph, and locally heavy rainfall of 1 to 2 inches.
Move indoors if threatening weather approaches or if you hear
thunder.

.EXCESSIVE HEAT IMPACT...
Peak heat index readings around 100 to 105 are expected this
afternoon. If outdoors, plan to take frequent breaks in air
conditioned spaces and stay hydrated. Also, never leave children
or pets in a vehicle unattended.

.RIP CURRENT IMPACT...
There will be a moderate risk of rip currents at area beaches
today. While rip currents may be present at any time, they are
more likely in the hours surrounding low tide, with higher chances
through mid-afternoon. Always swim near a lifeguard and never
swim alone.

.MARINE THUNDERSTORM GUST IMPACT...
Showers and isolated lightning storms that push onshore through
late morning may be able to produce gusty winds to around 30
knots. By the afternoon, scattered lightning storms will develop
across the interior and move north to northwest around 10 to 15
mph. Any isolated stronger storms will have the potential to
produce wind gusts near or in excess of 34 knots over inland
lakes.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Daily afternoon and early evening lightning storms chances will
persist this week, driven by sea breeze and storm-scale boundary
collisions, though higher coverage is expected this weekend. The
highest coverage of storms will be focused west of Interstate 95.
Stronger storms may produce gusty winds, frequent lightning
strikes, and torrential downpours.

Afternoon peak heat indices up to 101 to 107 degrees each day
through mid week.

There will remain a Moderate threat for dangerous rip currents at
area beaches through mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Leahy/Weitlich

In the hours before

Special weather statement, Aug 9, 12:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1249 PM EDT Tue Aug 9 2022

FLZ547-647-747-091730-
Southern Brevard Barrier Islands FL-Inland Southern Brevard FL-
Mainland Southern Brevard FL-
1249 PM EDT Tue Aug 9 2022

...A strong thunderstorm will impact portions of southeastern Brevard
County through 130 PM EDT...

At 1249 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grant-Valkaria, or near Barefoot Bay, moving northwest at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Bay, Melbourne, Satellite Beach, Malabar and Indialantic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2788 8052 2812 8081 2823 8056 2817 8055
      2791 8044
TIME...MOT...LOC 1649Z 141DEG 21KT 2795 8049

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Schaper

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:43 PM EDTSpecial Marine WarningMLB62 min
Aug 9, 1:32 PM EDTSpecial Weather StatementMLBVolusia43 min
Aug 9, 1:45 PM EDTSpecial Weather StatementMLBLake30 min
Aug 9, 3:04 PM EDTSpecial Weather StatementMLBOsceola26 min

Nearby

Special Weather Statements in Florida, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.